Contact Us

Defective Drugs
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 


Cell Phone 

Street Address 

Zip Code 



   * Name of drug: 

Date you started taking this drug:

Date you stopped taking this drug:

Please describe side effects:

For verification purposes, please answer the below question:

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.

Hidden risk: Tylenol ingredient can be dangerous

May 3, 2006 | Salt Lake Tribune

The ache in your back is creeping up your spine. You glance at the clock. You vaguely recall taking Tylenol two hours ago. Or did you? Your back is now throbbing. You reach for the bottle to take some more. But before you pop another tablet, consider this. Doctors say taking even a little more than the recommended dose during a 24-hour period is dangerous.
"These are people who have pain and say [the medicine] didn't work," said William Hutson, medical director of the Liver Transplant Program at University Hospital in Salt Lake City. "They take more. More of a good thing, they think, will fix their pain. Really, they're killing their liver."  

Liver failure caused by overdosing on Tylenol and other medicines containing acetaminophen is on the rise, according to the U.S. Acute Liver Failure Study Group. Doctors at the Harvard Medical School say overdoses of acetaminophen send 56,000 people to the emergency room each year in the U.S., and 458 people die. It is the cause of 40 to 50 percent of all acute liver failure cases. Nearly half of those are unintentional overdoses, say experts at the University of Michigan Medical School.
Last year, the Utah Poison Control Center received more than 3,000 calls about acetaminophen. Two out of three of those calls were accidental overdoses. In fact, it's the most common call they receive, says Martin Caravati, medical director of the Utah Poison Control Center.
   "[Acetaminophen] is so popular. It's in everyone's medicine cabinet," he said. "I think people assume over-the-counter products are inherently safe. With the dose recommended on the label, it is safe. But that doesn't mean you can exceed that any time you feel like it."
Too much acetaminophen in the body destroys liver cells. Damage occurs acutely, not chronically, so the dosage over several weeks isn't the problem, it's the daily dose that can lead to liver toxicity.
Hutson says he's not surprised by the increase in cases of accidental overdoses."I see it all the time," he said. "People come in with acute liver failure. The bulk of those patients have acetaminophen use as the cause. Usually, it's people who have some sort of pain syndrome and they take two medications that both contain acetaminophen," Hutson explained. "We see them taking Tylenol and Lortab, a narcotic that has acetaminophen in it up to 500 mg in each pill."
For adults, the maximum recommended intake of acetaminophen is 4,000 milligrams per day, that's just 12 regular tablets or eight extra-strength tablets in 24 hours. For children, dosing is based on weight.

But Caravati cautions you to read the labels carefully. The amount of the drug contained in each tablet can vary, and it may show up in unexpected places. One form of Tylenol used to treat arthritis contains 650 milligrams per tablet, so the maximum daily dose is only six tablets.

"Acetaminophen is in hundreds of products, over the counter and prescription," said Caravati. "It's easy to double-dose yourself without even knowing it, unless you read the labels. Sinus medicine will have it. Then, if you use another one for cough and cold, that's also got acetaminophen. All these products have trade names like Tylenol. [If it says] 'non-aspirin containing medication' that's a tip-off that it's acetaminophen."

Other brand-name medications that contain acetaminophen include Excedrin, FeverAll, Genapap, Percocet. It's also found in combination products like Midol Teen Menstrual Formula Caplets and Pamabrom. Many prescription pain relievers also contain the drug, such as Lorcet Plus, Darvocet and Vicodin.

Hutson warns that drinking alcohol while taking even the recommended dose of acetaminophen can lead to liver failure."How many people go out there and drink and get a headache and take Tylenol? This is stuff I've seen and experienced," he said. "They suck up a bunch of alcohol and suck up a bunch of Tylenol because they don't feel well. We're not talking about going out and getting blasted. People who have four or five drinks during the day - those people are in danger of acute liver failure."

Those who have chronic liver disease, such as Hepatitis C and D, are also especially susceptible to acetaminophen-related damage.

The symptoms of acute liver failure are often delayed. They include nausea, vomiting, abdominal pain, jaundice (yellow coloration of the eyes and skin), weakness and sometimes, mental confusion. When caught in time, doctors have an antidote that is almost 100 percent effective. But it must be given within 24 hours of the overdose. The liver usually repairs itself completely, leaving no chronic damage.

If you think you might have taken too much acetaminophen, call your doctor or the Utah Poison Control Center (800-222-1222) immediately. Hutson says people should never underestimate the potency of this over-the-counter medication.

"The bulk of all the patients I see from acute liver failure from acetaminophen are normal people you see walking down the street," he said. "It could be you or me."
Avoiding acetaminophen overdose
Read labels carefully. For adults, the maximum recommended intake is 4,000 milligrams per day (12 regular or 8 extra-strength acetaminophen tablets).
Don't double dose. Use caution when combining medicines like cold medicine with prescription painkillers.
Alternate painkillers. If the recommended dose isn't working, talk to your doctor about alternating it with an anti-inflammatory drug such as ibuprofen or aspirin.
Don't drink alcohol. Even normal doses of acetaminophen can be harmful when taken with alcohol.

Related articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo